11 Signs of Poisoning in Dogs
Your dog’s environment is filled with potential toxins. Although you do your best to keep poisonous substances away from your dog, toxin exposure is still possible. By knowing what to look for, you may be able to save your pet from the effect of poisoning.
Read also: 6 ways to go natural with your pet
1. Drooling or Foaming at the Mouth
Many dogs will experience irritation of the mouth after eating or chewing on something toxic. This is especially common after a dog nibbles on a poisonous plant or tastes a toxic chemical. If you notice your dog is drooling or foaming, try to identify the thing he was chewing on or eating, Remove it from your dog’s reach and keep it in case a sample is needed. Contact your vet for advice about the next steps.
2. GI Upset
Many toxins cause gastrointestinal irritation that leads to nausea, vomiting, and diarrhea. Dogs may first lose their appetites before other signs develop. In some cases, you may see blood in the vomit or stool.
Vomiting is often the first sign of drug ingestion, poisonous plant ingestion, and toxic food ingestion. If your dog suddenly begins vomiting, it should not be ignored. Look for evidence of toxin ingestion and contact your veterinarian.
Toxins can adversely affect organs and body functions, causing a dog to feel sick and uncomfortable. Many dogs become tired and listless when they feel sick. In addition, some toxins, like rat poison, can cause internal bleeding. This blood loss may lead to lethargy. Xyliltol, an artificial sweetener, can cause low blood sugar which can also make dogs lethargic.
Read also: Kennel coughs in dogs
4. Seizures and Muscle Tremors/Spasms
Many toxins affect the nervous system and/or muscles. This can lead to seizures, tremors, or involuntary muscle spasms. Prescription medications and toxic plants are often the culprits. If your dog begins to tremor or twitch involuntarily, it may be a good idea to take a video of the signs. Look around to see if you can find toxins. Possible toxin ingestion should be considered unless your dog already has a condition like epilepsy. Be sure to contact your vet at the first sign of muscle spasms, tremors, or seizures.
Many toxins can work quickly, leading to death or serious illness.
Certain toxins act fast and can make a dog collapse before any other signs are seen. This is most common with any toxin that affects circulation or heart function such as prescription medications, illicit substances, and chemicals but can also occur with plant ingestion and snake bites. If your dog suddenly collapses or loses consciousness, this is an emergency situation. Bring your dog to the nearest open veterinary office.
6. Trouble Breathing
Toxins that affect the respiratory system may cause wheezing, labored breathing, shortness of breath, slowed breathing, and difficulty breathing. You may also see the gums turn blue in color. If your dog is having trouble breathing of any kind, it should be treated as an emergency. Get your dog to the nearest open vet.
7. Abnormal Body Temperature
As a toxin takes effect in the body, you may see your dog’s temperature rise or fall. Low body temperature (below 100 degrees Fahrenheit) is called hypothermia. Fever and elevated body temperature (over 103 degrees Fahrenheit) is called hyperthermia. Continuous muscle tremors or seizure activity can cause body temperature to rise rapidly. If you suspect your dog is too cold or hot, you should check the temperature (rectally, if possible). Contact your vet if your pets temperature is elevated or lower than normal.
8. Sores or Burns
Caustic substances can cause sores or burns on the skin and in the mouth. Many harmful chemicals can irritate the skin and oral cavity if a dog comes in contact with them. Certain plants can also injure or irritate the skin, especially when chewed. Rinsing the affected area can minimize irritation, but it is still important to contact your vet for further advice.
9. Pale, Blue, or Yellow Gums
Some toxins affect the body in ways that can be seen in the mucous membranes (gums, tongue, eyelids, oral cavity). For example, ingestion of onions can lead to anemia and pale gums. Blood loss from rat poison and other toxins that cause bleeding will also make gums appear pale. Certain toxic plants and medications that affect the liver can cause gums to look yellowish (jaundice). Toxins that affect the cardiovascular or respiratory systems may lead to blue-colored gums.
Read also: Remedies for dog ear infections
A dog’s face and or limbs may become swollen after toxin exposure. This is most common after a dog is bitten by a snake or stung by an insect. If you notice swelling in an area of your dog’s body, it could mean trouble. Contact your vet for further advice. A photo may be helpful if it seems difficult to describe.
11. Behavior Changes
Your dog may become very hyperactive or excitable after ingesting a toxin. This often occurs after a dog eats a stimulant such as chocolate, caffeine, or medication. Conversely, your dog may become depressed or even minimally responsive, especially if your dog ingested a sedative or alcohol. Dogs are commonly described as acting “drunk” in the earliest stages of anti-freeze ingestion. Time is of the essence in many toxicities, so symptoms should not be ignored. Any extreme behavior change warrants a call to the vet.
Be sure to provide as much information as possible regarding the toxic substance, including package information (if applicable/available), when the exposure occurred, how much was ingested or touched, and any signs your dog is showing. You will also need to know your dog’s approximate weight and information about his medical history. List all medications and supplements that your dog receives. Be prepared to discuss the signs you have seen in your dog.
Your vet may tell you to come right in, or you may get home care instructions. Never induce vomiting without being directed to do so by a veterinary professional as some toxins cause more damage when it is vomited back up. You may need to rinse your dog’s coat, eyes, or mouth if the skin came in contact with one of these areas.
You or your vet’s office may need to contact a poison control agency for advice on how to proceed. These services charge a fee to the caller but will offer the best treatment options based on evidence. An antidote may be available for the toxin. In some cases, supportive treatment is needed in a hospital environment.
For more information and updates join our WhatsApp group HERE
Like our page on Facebook HERE